Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

185 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes high fever along with rapid breathing and heart palpitations in a child?

Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3675 Questions

default
Posted on Fri, 11 Jan 2019 in Child Health
Question: my son is 16 months old, and has been running a high fever, 103 being the highest, and going down to 100, 101 after tylenol and advil. He has rapid breathing while sleeping and a fast , hard heart rate. I know colds and viruses can cause for increased respirations d/t fever but I want to make sure if there is anything else that I need to do.
doctor
Answered by Dr. Diptanshu Das 56 minutes later
Brief Answer:
Seek medical attention at the earliest.

Detailed Answer:

Hi,

Thanks for your query.

The high rise of temperature could be due to a viral infection which would have not been concerning. But the rapid breathing concerns me as it could be indicative of pneumonia. You, therefore, need to take the child to a doctor and get him examined and investigated. He might need to be treated with appropriate antibiotics. I would insist you not to ignore it.

Regards.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Diptanshu Das 48 minutes later
okay, thank you, i will get him ready and we will go. His breathing is looking a lot better, but he has had this fever longer than I would like and I also don't want him to end up getting dehydrated. Thank you again.
doctor
Answered by Dr. Diptanshu Das 13 minutes later
Brief Answer:
Count the number of breaths.

Detailed Answer:

Hi,

I would insist you to count his breaths. Count the up and down abdominal movements for one full minute. If the total number of up movements (or down movements, anyone) is more than 40 per min, it is concerning. Else, it is not a cause for concern. Give him ORS (oral rehydration solution). It will ensure that he does not become dehydrated.

Regards,
Dr. Diptanshu Das, Pediatrician
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on